Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 62, NWS Wichita, KS

April 29, 2017Labette County, Neosho County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 29, 2017, 8:07 PM CDT for Labette County, Neosho County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2017, 8:07 PM CDT (01:07 UTC)
Expired
Apr 29, 2017, 8:45 PM CDT
In force
38 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Labette County, KS, Neosho County, KS

The radar

The Tulsa radar (KINX), 150 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 429 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
440 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
429 m²/s²
0-3 km storm-relative helicity
415 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

923 
WUUS53 KICT 300107
SVRICT
KSC099-133-300145-
/O.NEW.KICT.SV.W.0062.170430T0107Z-170430T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
807 PM CDT SAT APR 29 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northwestern Labette County in southeastern Kansas...
  Neosho County in southeastern Kansas...

* Until 845 PM CDT

* At 806 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles south of Thayer to 6 miles southeast of
  Parsons, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Chanute, Erie, St. Paul, Thayer, Galesburg, Stark, Earlton, Lake
  Parsons and South Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3736 9550 3773 9548 3773 9509 3738 9509
TIME...MOT...LOC 0106Z 217DEG 38KT 3738 9549 3726 9519 

HAIL...1.00IN
WIND...60MPH
 
$$

LAWSON
2 follow-up statements
482 
WWUS53 KICT 300130
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
830 PM CDT SAT APR 29 2017

KSC099-300140-
/O.CAN.KICT.SV.W.0062.000000T0000Z-170430T0145Z/
Labette KS-
830 PM CDT SAT APR 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LABETTE COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3739 9547 3773 9544 3773 9509 3738 9509
TIME...MOT...LOC 0130Z 221DEG 37KT 3759 9529 3739 9499 

$$

KSC133-300145-
/O.CON.KICT.SV.W.0062.000000T0000Z-170430T0145Z/
Neosho KS-
830 PM CDT SAT APR 29 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NEOSHO COUNTY...

At 830 PM CDT, severe thunderstorms were located along a line
extending from near Erie to near Mccune, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Chanute, Erie, St. Paul, Galesburg, Stark, Lake Parsons and South
Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3739 9547 3773 9544 3773 9509 3738 9509
TIME...MOT...LOC 0130Z 221DEG 37KT 3759 9529 3739 9499 

HAIL...0.75IN
WIND...60MPH
 
$$

LAWSON
329 
WWUS53 KICT 300137
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
837 PM CDT SAT APR 29 2017

KSC133-300146-
/O.EXP.KICT.SV.W.0062.000000T0000Z-170430T0145Z/
Neosho KS-
837 PM CDT SAT APR 29 2017

...THE SEVERE THUNDERSTORM WARNING FOR NEOSHO COUNTY WILL EXPIRE AT
845 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 3739 9547 3773 9544 3773 9509 3738 9509
TIME...MOT...LOC 0136Z 217DEG 38KT 3764 9524 3744 9494 

$$

LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 6:19 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Apr 29, 6:19 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
619 PM CDT Sat Apr 29 2017

.SHORT TERM...(This evening through Tuesday night)
Issued at 304 PM CDT Sat Apr 29 2017

Main forecast focus is the ongoing storm system.

Showers and thunderstorms continue across the eastern portion of
the CWA. Ongoing convection remains below severe levels. Would
argue that some of these could be strong with the shear/buoyancy
combinations, but the most significant threat is well to the east
of the area.

The main focusing mechanism for the convection across southeast
Kansas is an inverted trough which extends north of a low which
was centered over eastern Oklahoma. Satellite/radar/observations
show a back edge to the main area of convection which extended
from about OKC-ICT-MCI. This should continue moving east as the
system.

One thing of note was that on the back side of this trough, there
was a small mesoscale area of northeast winds gusting over 40
knots. This was noted on the WSR-88D where winds exceeding 50
knots were observed. This was very localized and at the moment and
is not seen in the observations.

Well behind this area of precipitation, a second area of forcing
and associated precipitation extends across western Kansas. Much
of this is snow with significant accumulations. This forcing is
associated with the main PV anomaly which is well back across the
4 corners region.

This is significant since the main forcing does not move across
the state until late tonight through morning Sunday. This means
that there remains very high confidence in significant
precipitation across the state through Sunday. Of note here this
the forcing depicted with this storm is one of the more prolific
Q-vector convergence signals that I have seen.

As the storm exits, enough cold air will be brought into the CWA
for snow to fall in central Kansas. This should accumulate along
and north of a line from Salina to Great Bend. Accumulations right
now are expected to be an inch or less.

The flood watch looks in good shape. Have received reports of over
2 inches or rainfall across the southern and eastern portion of
the CWA. Many ditches are running full but no flooding has been
reported. We expected an additional 2-3 inches of rain through the
remainder of the storm, so flooding is still possible, and likely
along the rivers in that part of the state.

Storm Bottom line: very high confidence in additional
precipitation, fairly high confidence in snow across central
Kansas with an inch or less of accumulation. Good confidence in
receiving about 2-3 inches across southeast Kansas. Storm should
exit the region Sunday night.

The next problems to deal with are the wind and low temperatures
Sunday night. Strong cold advection behind the front will push
temperature down toward freezing Sunday night across central
Kansas. Will have to monitor, but no frost expected with the
amount of wind expected. Soundings suggest enough momentum
transport for wind advisories Sunday afternoon and evening across
central Kansas.

.LONG TERM...(Wednesday through Saturday)
Issued at 304 PM CDT Sat Apr 29 2017

The main challenge here is the system moving through the region
Wednesday. The ECMWF/GFS runs today trend further south and east
with the precipitation. And while that storm system does take a
similar track, the associated upper level disturbance is not
nearly is vigorous. This means less forcing and less
precipitation. Confidence is moderate at receiving additional
precipitation, higher for southeast Kansas. Severe storms do not
look probable at this time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 615 PM CDT Sat Apr 29 2017

Low clouds with periods of light rain/drizzle will continue to
affect central/south central Kansas through the night. Meanwhile
numerous showers and a few thunderstorms will move northeast
across southeast Kansas. Colder air will spread east towards
central Kansas by Sunday morning which could change the rain over
to snow for RSL/GBD sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    42  44  38  67 /  80  60  30   0
Hutchinson      39  41  37  66 / 100  70  40   0
Newton          41  41  37  64 /  90  60  40   0
ElDorado        44  44  38  66 /  80  60  40   0
Winfield-KWLD   43  47  39  68 /  80  50  20   0
Russell         35  35  34  62 / 100  90  50   0
Great Bend      35  36  35  63 / 100  80  40   0
Salina          39  40  37  64 / 100  80  60  10
McPherson       39  40  37  64 / 100  70  50   0
Coffeyville     49  51  41  67 /  80  40  20   0
Chanute         50  51  40  64 /  90  50  30  10
Iola            50  51  40  63 /  90  50  30  10
Parsons-KPPF    50  51  41  66 /  90  50  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday morning for KSZ096-098>100.

&&

SHORT TERM...KRC
LONG TERM...KRC
AVIATION...CDJ
Hazardous weather outlook, Apr 29, 3:55 PM CDT, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
355 PM CDT Sat Apr 29 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-302100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
355 PM CDT Sat Apr 29 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Widespread showers and thunderstorms will impact the region
tonight. Pockets of minor flooding of low-lying and flood-prone
areas are possible areawide. However, southeast Kansas has the
greatest potential to see heavy rainfall rates and associated flash
flooding concerns, along with a few strong to severe storms with
large hail.

Snow may mix with the rain late tonight across Russell and Barton
counties, with light slushy accumulations possible on grassy
surfaces.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Snow with a mix of rain will occur Sunday across areas along and west
of Salina, Ellsworth, and Great Bend. Up to one inch is possible on
grassy surfaces.

Minor low-land flooding will remain possible across central and
north-central Kansas Sunday due to persistent rain much of the day.

Healthy rises are expected on most area rivers and streams due to
the widespread rain. A flood warning has already been issued for
parts of the Neosho river from Erie south through Oswego. Depending
on how much rain occurs, additional rivers may eventually exceed
flood stage as well. The greatest likelihoods include the Cow Creek
northwest of Hutchinson and the Arkansas River near Arkansas City.
Check the latest flood warnings and statements for the latest
details.

Thunderstorm chances will return late Tuesday into Wednesday. While
widespread severe weather appears unlikely, a few strong to
marginally severe storms cannot be ruled out over mainly southern
Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight. However, rainfall
totals are greatly appreciated!

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

KRC

In the hours before

Local storm report, Apr 29, 5:15 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
515 PM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     FLOOD            CHAUTAUQUA              37.02N 96.18W
04/29/2017                   CHAUTAUQUA         KS   CO-OP OBSERVER

            MULTIPLE CITY ROADS UNDERWATER.

&&

METZGER
Local storm report, Apr 29, 5:16 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
516 PM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HEAVY RAIN       CHAUTAUQUA              37.02N 96.18W
04/29/2017  M2.50 INCH       CHAUTAUQUA         KS   CO-OP OBSERVER

            AMOUNT OF RAIN SINCE 7 AM THIS MORNING.

&&

METZGER
Special weather statement, Apr 29, 6:16 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Wichita KS
616 PM CDT SAT APR 29 2017

KSZ100-292345-
Labette KS-
616 PM CDT SAT APR 29 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Labette County in southeastern Kansas...

* Until 645 PM CDT

* At 614 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Oswego...moving northeast at 45
  mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Oswego and Labette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3705 9510 3712 9525 3736 9515 3734 9507
      3723 9507
TIME...MOT...LOC 2316Z 205DEG 41KT 3718 9513

LAWSON
Special weather statement, Apr 29, 7:03 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Wichita KS
703 PM CDT SAT APR 29 2017

KSZ093-098-300030-
Cowley KS-Chautauqua KS-
703 PM CDT SAT APR 29 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Cowley County in south central Kansas...
  Western Chautauqua County in southeastern Kansas...

* Until 730 PM CDT

* At 701 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles northeast of Grainola, or 8
  miles southwest of Cedar Vale...moving north at 45 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Cedar Vale, Dexter and Maple City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 9678 3730 9680 3730 9633 3700 9636
TIME...MOT...LOC 0002Z 180DEG 37KT 3702 9660

LAWSON
Special weather statement, Apr 29, 7:24 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Wichita KS
724 PM CDT SAT APR 29 2017

KSZ069-093-094-098-300100-
Butler KS-Cowley KS-Chautauqua KS-Elk KS-
724 PM CDT SAT APR 29 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Butler County in south central Kansas...
  Northeastern Cowley County in south central Kansas...
  Northwestern Chautauqua County in southeastern Kansas...
  Western Elk County in southeastern Kansas...

* Until 800 PM CDT

* At 723 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 9 miles southwest of Grenola, or 12
  miles northwest of Cedar Vale...moving north at 45 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Grenola, Latham and Cambridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3760 9676 3761 9642 3761 9637 3719 9640
      3719 9670
TIME...MOT...LOC 0024Z 181DEG 41KT 3727 9659

LAWSON
Special weather statement, Apr 29, 7:35 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Wichita KS
735 PM CDT SAT APR 29 2017

KSZ099-100-300100-
Montgomery KS-Labette KS-
735 PM CDT SAT APR 29 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Montgomery County in southeastern Kansas...
  Southern Labette County in southeastern Kansas...

* Until 800 PM CDT

* At 733 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Coffeyville...moving northeast
  at 50 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Coffeyville, Altamont, Edna, Mound Valley, Liberty, Bartlett,
  Angola, Big Hill Lake and Coffeyville Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3700 9569 3731 9550 3718 9518 3700 9517
TIME...MOT...LOC 0035Z 210DEG 43KT 3705 9555

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:03 PM CDTSpecial Weather StatementICTCowley27 min
Apr 29, 7:24 PM CDTSpecial Weather StatementICTElk36 min
Apr 29, 7:35 PM CDTSpecial Weather StatementICTLabette25 min
Apr 29, 7:47 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery43 min
Apr 29, 8:37 PM CDTRiver Flood WarningICTAllen, Neosho49 hr
Apr 29, 8:37 PM CDTRiver Flood WarningICTNeosho63 hr
Apr 29, 8:42 PM CDTFlash Flood WarningICTMontgomery4 hr
Apr 29, 8:47 PM CDTAreal Flood WarningICTNeosho, Wilson12 hr
Apr 29, 9:16 PM CDTFlash Flood WarningICTLabette6 hr
Apr 29, 11:00 PM CDTAreal Flood WarningICTAllen4 days
Apr 30, 1:22 AM CDTRiver Flood WarningICTMontgomery, Wilson37 hr
Apr 30, 3:05 AM CDTRiver Flood WarningICTMontgomery51 hr
Apr 30, 4:15 AM CDTWind AdvisoryICTBarton, Ellsworth, Lincoln, Russell14 hr
Apr 30, 4:39 AM CDTRiver Flood WarningICTAllen28 hr
Apr 30, 8:28 AM CDTAreal Flood WarningICTNeosho, Wilson30 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.